Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 8, 2018, 2:57 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 2:57 PM EDT (18:57 UTC)
- Expired
- Aug 8, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:12 PM EDT | FLASH FLOOD | 1 Sw Wilton, KY | PORTION OF DOWIS CHAPEL ROAD CLOSED DUE TO FLOWING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS53 KJKL 081857
FFWJKL
KYC121-235-082200-
/O.NEW.KJKL.FF.W.0026.180808T1857Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
257 PM EDT WED AUG 8 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
West central Knox County in southeastern Kentucky...
North central Whitley County in south central Kentucky...
* Until 600 PM EDT.
* At 256 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Dishman Springs, Garrich, Emmanuel, Wilton, Rossland, Walden,
Lowell, Woodbine, Bertha Station, Arkle, Faber and Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
3692 8410
$$
KAS2 follow-up statements
286
WGUS73 KJKL 081932
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
332 PM EDT WED AUG 8 2018
KYC121-235-082200-
/O.CON.KJKL.FF.W.0026.000000T0000Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
332 PM EDT WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
WEST CENTRAL KNOX AND NORTH CENTRAL WHITLEY COUNTIES...
At 330 PM EDT, Doppler radar indicated rainfall continuing to
produce flash flooding across the warned area. Up to 2.5 inches of
rain have already fallen, with additional amounts of up to one
quarter of an inch possible.
Some locations that will experience flooding include...
Dishman Springs, Garrich, Emmanuel, Wilton, Rossland, Walden, Lowell,
Woodbine, Bertha Station, Arkle, Faber and Indian Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
3692 8410
$$
JG970
WGUS73 KJKL 082153
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
553 PM EDT WED AUG 8 2018
KYC121-235-082203-
/O.EXP.KJKL.FF.W.0026.000000T0000Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
553 PM EDT WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL KNOX AND NORTH CENTRAL
WHITLEY COUNTIES WILL EXPIRE AT 600 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
3692 8410
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:55 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 8, 1:55 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 155 PM EDT Wed Aug 8 2018 .UPDATE... Issued at 135 PM EDT WED AUG 8 2018 Updated the grids to add in the latest CAMs guidance for PoPs along with radar trends through the first part of the evening. Still targeting locations mainly south of the Mountain Parkway with the heaviest rains along and south of the Hal Rogers Parkway. Also included the latest ShortBlend data for T and Td along with the current obs and trends. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 1130 AM EDT WED AUG 8 2018 15z sfc analysis shows still some weak high pressure over the southern parts of the area while lower pressure and an elongated front is found to the north. An early morning cluster of mainly showers is departing the eastern parts of the area while another larger one is moving east through north central Tennessee. The CAMs have not been doing a good job capturing this earlier batch of convection, but seem to be better with the second round. The current forecast has this timed out well so have just made some minor changes for near term conditions and for the transition into the afternoon convection chances. Heavy rain from training cells appears to be the main concern considering the high PW air in place and the enhancement associated with an seeming MCV coming out of Tennessee. Will continue to highlight this in social media and the HWO. Otherwise, temperatures are running in the upper 70s to lower 80s late this morning with dewpoints in the sticky low 70s. Meanwhile, winds are generally from the southwest at 5 to 10 mph under mostly sunny skies - aside from the pockets of convection in the east. The updated forecast grids have been sent to the NDFD and web servers while a freshened set of zones has been issued as well. UPDATE Issued at 836 AM EDT WED AUG 8 2018 Freshened up the PoPs based on the latest radar and higher resolution model guidance trends. The bluegrass region will see a round of showers and embedded thunderstorms through late this morning. The next round of convection is currently genning up in western Tennessee, more associated with a short wave trough/possible MCV. This will move in across most of the area this afternoon, with the better convection likely conglomerating more south of the Mountain Parkway. Updates have been sent. && .SHORT TERM...(Today through Thursday) Issued at 359 AM EDT WED AUG 8 2018 The latest surface map features a wavy quasi-stationary front aligned from the lower Great Lakes down across the Midwest and into the southern Plains. Aloft, ridging rules across the West, with troughing established across the Mississippi Valley. Convection is currently ongoing across north central Kentucky. This is mainly associated with a modest 850 mb low level jet providing isentropic lift. Meanwhile, a more defined short wave trough is moving through Missouri/Arkansas, with a few complexes of ongoing storms in the vicinity. PoPs will be on the increase today across eastern Kentucky, with the combination of the approaching short wave trough from the west and the aforementioned low level jet nudging more into our area. Have used a blend of the model guidance, with initial activity hitting the Bluegrass through this morning, and then additional convection filling in across the southern portion of the area and translating east. By the end of the day, most locations will see rainfall. Some storms could produce excessive rainfall today with the potential for training. The severe threat will be lower, given the less robust instability advertised. Highs today will be in the lower to mid 80s. Convection will gradually diminish into this evening, although with approach of a surface cold front from the northwest, will maintain some PoPs throughout the night. Lows will be in the upper 60s for most sites. The front will slowly ease southeastward on Thursday. The best chance of convection will be in the far southeast, with more organized activity likely confined to the Tennessee Valley. Highs will be in the mid 80s, with slightly drier air in place. .LONG TERM...(Thursday night through Tuesday) Issued at 359 AM EDT WED AUG 8 2018 The long term will be dynamic, with unsettled weather expected through the period. The models are in decent agreement with the upper level pattern, which shows a trough over the eastern CONUS at the start of the extended morphing into a positively tilted trough by Sunday. It will form into a cutoff low Monday before it eventually is absorbed into the northern stream flow Tuesday. At the surface, a front will stall over Kentucky into the weekend before moving off to the south for the start of the work week. This, in addition to modest instability, will result in daily chances of showers and thunderstorms, generally peaking during the afternoon and evening. High temperatures will be in the mid 80s through Saturday until temps cool down slightly to be in the low 80s by Monday and Tuesday. Low temps will mainly be in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 155 PM EDT WED AUG 8 2018 This latest round of organized convection will be moving through the area between 18 and 22z this afternoon and have included temporary MVFR conditions at the TAF sites south of I-64. The convection will be on the demise this evening, with the potential for lower ceilings and visibilities setting up between 06 and 12z - especially in the river valleys with fog formation. Conditions will slowly improve Thursday morning. Outside of any storms southwest winds will run at 5 to 10 kts during the rest of the afternoon and early evening - diminishing into tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...CGAL AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 8, 4:21 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 421 AM EDT Wed Aug 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 421 AM EDT Wed Aug 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a good chance of thunderstorms today. Some of these storms may produce excessive rainfall, which could result in localized flash flooding. The storms will diminish into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times, mainly during the afternoon and early evening hours from Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding today. GEOGERIAN/CGAL
In the hours before
Special weather statement, Aug 8, 1:41 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018
KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3728 8466 3705 8438
3697 8434 3695 8437 3694 8432 3678 8423
3659 8423 3661 8496 3663 8500 3672 8502
3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510
RAYSpecial weather statement, Aug 8, 2:06 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 PM EDT WED AUG 8 2018
KYZ087-088-081845-
Bell-Harlan-
206 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN AND EASTERN
BELL COUNTIES THROUGH 245 PM EDT...
At 205 PM EDT, a strong thunderstorm was located over East Pineville,
or near Pineville, moving northeast at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Pineville, Wallins Creek, East Pineville, Mary Alice, Wallsend,
Varilla, Coldiron, Ponza, Beverly, Stony Fork Junction, Black Snake,
Field, Kentenia, Tacky Town, Elcomb, Straight Creek, Blanche, Cary,
Rella and White Star.
LAT...LON 3674 8377 3690 8361 3691 8358 3695 8356
3694 8351 3692 8349 3690 8351 3688 8346
3689 8345 3689 8343 3678 8327 3666 8367
TIME...MOT...LOC 1805Z 230DEG 18KT 3675 8364
RAYSpecial weather statement, Aug 8, 2:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
243 PM EDT WED AUG 8 2018
KYZ088-117-081915-
Harlan-Leslie-
243 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND
SOUTHEASTERN LESLIE COUNTIES THROUGH 315 PM EDT...
At 242 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving northeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Harlan, Loyall, Evarts, Clovertown, Arthur, Big Laurel, Totz, Black
Bottom, Sunshine, Louellen, Coxton, Short Town, Darkmont, Highsplint,
Elcomb, Napier, Nolansburg, Shields, Kildav and Rosspoint.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3688 8341 3708 8320 3706 8318 3702 8319
3702 8316 3700 8312 3699 8313 3698 8315
3696 8315 3697 8308 3692 8302 3681 8334
TIME...MOT...LOC 1842Z 233DEG 24KT 3689 8330
RAYSpecial weather statement, Aug 8, 2:51 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT WED AUG 8 2018
KYZ080-085-081915-
Whitley-Laurel-
251 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAUREL AND NORTH
CENTRAL WHITLEY COUNTIES THROUGH 315 PM EDT...
At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Victory to Holly Bay Rec. Area
to Deering. Movement was northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
London, Fariston, Wood Creek Lake, Pittsburg, Lily, North Corbin,
Bunch, Hightop, London-Corbin Airport, Rye, Holly Bay Rec. Area,
Tuttle, East Bernstadt, Levi Jackson S.P., Barton, Grove, Hare,
Lesbas, Bernstadt and Lynn Camp.
LAT...LON 3702 8433 3704 8430 3707 8432 3710 8428
3711 8429 3712 8428 3713 8430 3724 8414
3712 8400 3704 8392 3701 8393 3698 8396
3699 8404 3695 8410 3693 8409 3688 8422
TIME...MOT...LOC 1851Z 237DEG 28KT 3706 8435 3698 8426 3689 8418
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:29 PM EDT | Special Weather Statement | JKL | Leslie | 31 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 64 min |
| Aug 8, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 36 min |
| Aug 8, 2:06 PM EDT | Special Weather Statement | JKL | Bell | 39 min |
| Aug 8, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 31 min |
| Aug 8, 2:27 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 33 min |
| Aug 8, 2:41 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 8, 2:43 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| Aug 8, 2:49 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 8, 2:51 PM EDT | Special Weather Statement | JKL | Laurel | 24 min |
| Aug 8, 2:58 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 3:08 PM EDT | Special Weather Statement | JKL | Knott | 37 min |
| Aug 8, 3:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 21 min |
| Aug 8, 3:37 PM EDT | Special Weather Statement | JKL | Leslie | 23 min |
| Aug 8, 3:43 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | JKL | Harlan | 26 min |
| Aug 8, 4:11 PM EDT | Special Weather Statement | JKL | Knott | 34 min |
| Aug 8, 4:16 PM EDT | Special Weather Statement | JKL | Pike | 44 min |
| Aug 8, 4:34 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Aug 8, 4:43 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.